13 ODs at supervised injection site lead to warning about stronger fentanyl
In the first five months of operation there were just five overdoses at the temporary overdose prevention site
A spike in overdoses at London's temporary overdose prevention site (TOPS) has officials warning the public about the increased strength of fentanyl.
The safety warning comes after 13 overdoses since the beginning of August. The overdoses could be linked to heroin/fentanyl that's stronger than ever before, officials warn.
There were eight overdoses in the first five months of the site operating.
There have been no deaths at the site since it opened in February.
Sonja Burke, director of Counterpoint Harm Reduction Services, said the 13 people were saved because of the prevention site.
"If we don't have this service, people will die," she said.
The temporary overdose prevention site is legally allowed to operate until September 30 after getting an extension for its original six-month operation from the province.
Influx of users
As of August 19, the King Street site has seen more than 7,000 visits by 2,000 people, according to a press release.
In the few months the facility has been open, nearly 10 per cent of clients have been referred to rehabilitation, officials say.
150 people were successfully connected to addictions treatment, they say.
Health officials and temporary overdose prevention site staff encourage people not to use drugs alone and to have Naloxone on them.
Naloxone can be used to reverse an opioid overdose.